Background: Renal calcified lesions are known as one of the complications during adrenocorticotropic hormone (ACTH) therapy for intractable epilepsy. However, laboratory changes during the therapy or laboratory features of high-risk cases with renal calcified lesions are yet to be clarified. Methods: In this study, 43 patients with West syndrome aged ≤2 years were included. We retrospectively reviewed age and body mass index at the beginning of ACTH therapy, as well as the amount of fluid intake, daily urinary volume, and laboratory data during therapy. In addition, we studied the urinary sediment of the cases with renal calcified lesions diagnosed by computed tomography. Results: After initiating ACTH treatment, urinary calcium (Ca)/creatinine ratio and urinary pH increased within 2 weeks. Urinary crystals and renal tubular epithelial cells (RTECs) in urinary sediment were frequently found in most cases. Urinary Ca levels, proteinuria or frequency of urinary crystals, and number of RTECs in the urinary sediment were significantly higher in patients with epithelial casts (ECs) or hematuria than in patients without these findings. Among the seven patients who underwent abdominal CT, ECs or hematuria were found only in those with renal calcified lesions. These findings suggested that patients with ECs or hematuria were more likely to have calcified lesions. Conclusions: The risk of renal calcified lesions increased after 2 weeks of ACTH treatment. Abnormal findings in urinary sediments might be an early sign of renal calcification during ACTH therapy.
- adrenocorticotropic hormone therapy
- renal tubular epithelial cell
- urinary sediment
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health